Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 64, NWS Sioux Falls, SD

May 2, 2001Ida County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 2, 2001, 12:39 AM CDT for Ida County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 2, 2001, 12:39 AM CDT (05:39 UTC)
Expired
May 2, 2001, 1:15 AM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ida County, IA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 9:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1236 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2701 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 020539
SVRFSD
IAC093-020615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1239 AM CDT WED MAY 2 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IDA COUNTY IN NORTHWEST IOWA

* UNTIL 115 AM CDT

* AT 1239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF BATTLE CREEK...OR ABOUT 7
  MILES SOUTHWEST OF IDA GROVE...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARTHUR AROUND 1245 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4230 9568 4214 9557 4236 9491 4256 9504

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 8:45 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, May 1, 8:45 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 PM CDT TUE MAY 1 2001

LOOKS LIKE WAVE COMING OUT ACROSS THE AREA MAY BE A LITTLE STRONGER
THAN THOGUHT BY PREVIOUS FORECASTER. WAS ALREADY IN THE PROCESS OF
TYPING UPDATES TO INCLUDE THUNDER IN SOUTHERN ZONES WHEN NEW SEVERE
TSRA WATCH FOR SOUTHEAST PART OF CWA WAS ANNOUNCED.  WITH COLD AIR
ALOFT AND DEEPENING NORTHERLY FLOW N1EAR THE SURFACE AS SEEN ON KFSD
VAD WIND PROFILE AND NELIGH PROFILER...BELIEVE THE GREATEST THREAT
SHOULD BE FROM HAIL.  ONLY OTHER CHANGES WERE TO TWEAK WINDS A BIT.
LEFT TEMPS ALONE FOR NOW.

.FSD...NONE

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.